Fifth UK drug user is infected with anthrax

Related Stories

A drug user in Oxford is recovering from an anthrax infection after injecting heroin, say health experts.

The case comes after two people who injected drugs died from anthrax infections in Blackpool in August and September.

The Health Protection Agency said there was an ongoing outbreak of anthrax infections amongst drug users in Europe with 12 cases so far, five in the UK.

The HPA says heroin can be contaminated by anthrax spores.

There have now been three cases in England (one of which was fatal), one in Scotland and one in Wales.

Four cases have also been seen in Germany, two in Denmark and one in France, but health experts are still waiting to see if these are connected.

However the European Centre for Disease Prevention and Control (ECDC) and the European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) have concluded that heroin users in Europe are still at risk of exposure to anthrax.

'No safe route'

Dr Fortune Ncube, an expert in infections among people who inject drugs at the HPA, said: "Anthrax can be cured with antibiotics, if treatment is started early.

"It is therefore important for medical professionals to be alert to the possibly of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment."

He added: "It is possible that further cases may be seen in people who inject heroin.

"People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores.

"This could be a source of infection if injected, smoked or snorted. There is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores."

NHS staff were made aware of the possibility of cases of anthrax in people who inject heroin following the first UK case earlier this year.

An NHS doctor who works with injecting drug users said they should not ignore unusual symptoms.

Dr Eamonn O'Moore, director of the HPA's Thames Valley Health Protection Unit, said: "Injecting drug users often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties.

"They should seek medical advice quickly in such circumstances generally but particularly now because we have concerns that some batches of heroin in circulation in Oxfordshire and the wider Thames Valley may be contaminated with anthrax."

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.